Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 93, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 22, 2020, 1:39 PM EDT for Berkshire County, Massachusetts; Columbia County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2020, 1:39 PM EDT (17:39 UTC)
- Expired
- Aug 22, 2020, 2:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berkshire County, MA, Columbia County, NY
The radar
The Albany radar (KENX), 50 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
456
WUUS51 KALY 221739
SVRALY
MAC003-NYC021-221830-
/O.NEW.KALY.SV.W.0093.200822T1739Z-200822T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
139 PM EDT Sat Aug 22 2020
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
West central Berkshire County in western Massachusetts...
Central Columbia County in east central New York...
* Until 230 PM EDT.
* At 139 PM EDT, a severe thunderstorm was located over Chatham,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Philmont around 145 PM EDT.
Austerlitz around 200 PM EDT.
Housatonic around 225 PM EDT.
Other locations impacted by this severe thunderstorm include
Risingdale, West Stockbridge Center, Hillsdale, Omi, Alford,
Mellenville, Craryville, Rossman, Glendale and Red Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
LAT...LON 4233 7375 4241 7364 4228 7331 4212 7353
TIME...MOT...LOC 1739Z 314DEG 15KT 4233 7362
HAIL...1.00IN
WIND...60MPH
$$
JLV3 follow-up statements
205
WWUS51 KALY 221808
SVSALY
Severe Weather Statement
National Weather Service Albany NY
208 PM EDT Sat Aug 22 2020
MAC003-NYC021-221830-
/O.CON.KALY.SV.W.0093.000000T0000Z-200822T1830Z/
Berkshire MA-Columbia NY-
208 PM EDT Sat Aug 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR WEST CENTRAL BERKSHIRE AND EAST CENTRAL COLUMBIA COUNTIES...
At 208 PM EDT, a severe thunderstorm was located near Austerlitz, or
7 miles southeast of Chatham, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Housatonic around 230 PM EDT.
Other locations impacted by this severe thunderstorm include
Risingdale, North Hillsdale, Williamsville, Rockdale Mills,
Hillsdale, Ghent, Harlemville, East Hillsdale, Green River and North
Egremont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4234 7365 4228 7331 4214 7350 4231 7367
TIME...MOT...LOC 1808Z 294DEG 18KT 4228 7349
HAIL...1.00IN
WIND...60MPH
$$
JLV198
WWUS51 KALY 221823
SVSALY
Severe Weather Statement
National Weather Service Albany NY
223 PM EDT Sat Aug 22 2020
MAC003-NYC021-221830-
/O.CON.KALY.SV.W.0093.000000T0000Z-200822T1830Z/
Berkshire MA-Columbia NY-
223 PM EDT Sat Aug 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR WEST CENTRAL BERKSHIRE AND EAST CENTRAL COLUMBIA COUNTIES...
At 222 PM EDT, a severe thunderstorm was located near Housatonic, or
near Great Barrington, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Housatonic around 230 PM EDT.
Other locations impacted by this severe thunderstorm include
Risingdale, North Hillsdale, Williamsville, Rockdale Mills, Green
River, North Egremont, Alford and Glendale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4232 7355 4228 7331 4216 7347 4226 7359
TIME...MOT...LOC 1822Z 314DEG 15KT 4224 7343
HAIL...1.00IN
WIND...60MPH
$$
CS196
WWUS51 KALY 221827
SVSALY
Severe Weather Statement
National Weather Service Albany NY
227 PM EDT Sat Aug 22 2020
MAC003-NYC021-221837-
/O.EXP.KALY.SV.W.0093.000000T0000Z-200822T1830Z/
Berkshire MA-Columbia NY-
227 PM EDT Sat Aug 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BERKSHIRE AND
EAST CENTRAL COLUMBIA COUNTIES WILL EXPIRE AT 230 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4232 7355 4228 7331 4216 7347 4226 7359
TIME...MOT...LOC 1827Z 314DEG 15KT 4223 7342
$$
CSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:28 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 22, 1:28 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 128 PM EDT Sat Aug 22 2020 .SYNOPSIS... A warm and humid air mass will be over the region this weekend and into early next week with isolated to scattered showers and thunderstorms each day. A passing cold front will advect a cooler and less humid air mass for the middle of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 100 PM EDT, after a break in the action, showers and a few storms have begun forming across the southern Dacks into the Mohawk Valley, tracking east-southeast. Expect further development as we progress through the afternoon. Still expect storms to be fairly isolated with only a small chance to become severe where there is a marginal risk of severe across the central Taconics/Berkshires/southern Greens this afternoon. Prev Disc... As of 1035 AM EDT, early morning convection has exited the region with some locations across Saratoga/Washington counties receiving almost an inch of rainfall. Looks like the frontal boundary sagged further south and is now located in the vicinity of the Capital Region. So for now, expect no shower activity while the atmosphere heats up through the morning. Then the potential for more widely scattered showers/storms will be possible in and near the front. As for the update, made minor changes to the hourly PoPs and temps to reflect recent trends. See previous discussion for further details on the forecast. Prev Disc... As of 630 AM EDT...A frontal boundary will stall across the Adirondacks into southern Vermont through tonight. It will be warm and humid with high temperatures ranging from the mid- to upper 70s in the higher elevations to the mid- to upper 80s across the valleys. Isolated showers and thunderstorms are expected this morning through the afternoon. With a lack of upper-level support, the most favored locations for showers/storms will be the Adirondacks into southern Vermont (along the front). Some of these storms can produce a brief, heavy downpour and contain gusty winds, but no widespread severe threat is expected. Any showers/thunderstorms will dissipate during the evening and give way to a clear to partly cloudy night. Patchy fog will be possible, mainly across the northern counties and in places that received rainfall during the day. Lows will dip into the upper 50s in the higher elevations to the lower to mid-60s in the valleys. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... The warm and humid conditions will continue on Sunday and Monday, but look to fall short of Heat Advisory criteria (95 degrees or more). The frontal boundary across the Adirondacks into southern Vermont will begin to lift northward on Sunday as a southwesterly flow aloft advects slightly warmer air into the region. Sunday is shaping up to be the warmest day with highs mainly in the 80s (with a few valley locations reaching 90). Upper-level support for showers and thunderstorms is lacking, so only isolated coverage is expected. The upslope locations (Adirondacks into southern Vermont) may be most favored once again for activity in which some of the strongest storms could be heavy and gusty. Because of this, the Storm Prediction Center has maintained a Marginal Risk for severe thunderstorms in this area. A few showers may linger into Sunday night with lows mainly in the 60s. On Monday, models are indicating slight upper-level troughing across the region, which, with the warm and humid air mass continuing, will aid in the development of afternoon and evening showers and thunderstorms once again. A surface cold front will approach the region from the Great Lakes late Monday night in which a line of showers and thunderstorms could approach the Adirondacks and the Mohawk Valley prior to dawn Tuesday. Highs Monday will range from the upper 70s in the higher terrain to the mid- to upper 80s in the valleys with lows Monday night in the 60s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Persistent troughing across the Northeast will be the rule through the extended. A check of GEFS 500m anomalies shows 500mb heights to be within -1 standard deviation of normal despite the troughing. We start out on Tuesday with a frontal passage. Some indications that the front could pose a severe weather threat. GFS deterministic CAPE values approach 2500 j/kg, although GEFS are not as bullish with probabilities of 1200 j/kg maximizing around 30-40% across the southern CWA, decreasing northward. In any case given sufficient CAPE, 0-6km is on the order of 35-40 knots. Mid-level lapse not particularly impressive maxing out around 6-6.5C/km across the southern CWA. Right now, the severe threat looks to be focused on the southern half of the CWA. Following the FROPA, weak high pressure settles in for Wednesday bringing near normal temperatures - highs around 80 valleys near 70 higher elevations with lows 50s. Perturbations in the mean trough ripple through our area for Thursday and Friday bringing the chance of showers and thunderstorms. At the surface, a warm front looks to be the focus for precipitation Thursday and Friday, before another cold front moves through later on Friday. Some indications of convective parameters reaching severe levels on Friday. Too far out for anything concrete. As far as temperatures and dew points go, Tuesday will be a sticky day with high temperatures reaching the mid 80s to 90 in valleys, cooler in higher elevations. Dew points climb into the upper 60s to near 70. Heat indices remain below advisory levels. After the noted cool down on Wednesday, temperatures and dew points Thursday and Friday will depend on where the warm front is established. North of the front, near normal temperatures, south of the front perhaps 5F above normal. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... While all the terminal are currently supporting VFR conditions, a few isolated showers moving southeastward through the foothills of the Adirondacks may strengthen into thunderstorms. As they head towards the Capital Region, they will continue entering into a more favorable environment for storms. Thus, we included a TEMPO at ALB between 19 and 23 UTC to account for a passing shower. Too early to include TSRA but we may need to amend as we monitor radar trends. PSF may also seeing a passing shower mainly near or after 21 UTC through 00 UTC but given less confidence, we only included VCSH for now. GFL and POU should stay mainly dry but we will monitor trends. Any thunderstorm this afternoon should be brief (less than 30 minutes) but visibility may become MVFR or even IFR due to heavy rain. After 00 UTC shower/storm activity should decrease as skies clear. Next concern will be potential fog and a BKN-OVC stratus deck that may develop at GFL and PSF mainly 06 UTC through 12 UTC. Since overall nighttime conditions will resemble the previous nights, visibilities should not drop below 1SM from any fog. However, should a shower impact either terminal before sunset, IFR visibilities will be more likely during the same time window. ALB will also need to be monitored for potential MVFR ceilings towards sunrise, especially if a shower or storm impacts the site this afternoon. Improving conditions expected near and after 12 UTC tomorrow. Outlook... Sunday Night: Low Operational Impact. Slight Chance of SHRA. Monday: Moderate Operational Impact. Chance of SHRA...TSRA. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: Low Operational Impact. NO SIG WX. Wednesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA. Thursday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... A warm and humid weekend is in store across the region. Isolated showers and thunderstorms will be possible each day with the Adirondacks into southern Vermont the most favored for activity. RH values will lower into the 40 to 55 percent range each afternoon and rebound to 85-100 percent at night. Warm and humid conditions will continue into the early part of next week before a cooler and less humid air mass arrives at midweek. Wind speeds will peak between 10-20 mph during the afternoon hours Saturday and Sunday. && .HYDROLOGY... Isolated to scattered showers/thunderstorms are expected across the area Saturday through Monday of next week, mainly during the afternoon and evening hours each day. Locally heavy downpours will be possible. Since coverage of showers/thunderstorms is expected to remain isolated to scattered through early next week, this rainfall should have minimal impacts on larger steam rivers through early next week. The next chance for a more widespread rainfall event is on Tuesday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Rathbun NEAR TERM...JLV/Rathbun SHORT TERM...Rathbun LONG TERM...OKeefe AVIATION...Speciale FIRE WEATHER...Rathbun HYDROLOGY...Rathbun
Hazardous weather outlook, Aug 22, 4:21 AM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 421 AM EDT Sat Aug 22 2020 CTZ001-013-MAZ001-025-NYZ040-047>054-058>061-063>066-231100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess- 421 AM EDT Sat Aug 22 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and the eastern Mohawk Valley, Schoharie Valley, Capital District, eastern Catskills and mid-Hudson Valley in eastern New York. .DAY ONE...Today and tonight. Isolated showers and thunderstorms will be possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered showers and thunderstorms will be possible each day Sunday through Tuesday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-038-039-041>043-082>084-VTZ013>015-231100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Northern Saratoga-Northern Warren-Northern Washington- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 421 AM EDT Sat Aug 22 2020 This Hazardous Weather Outlook is for the western Mohawk Valley, southern Adirondacks and Lake George Saratoga region of eastern New York and southern Vermont. .DAY ONE...Today and tonight. Isolated showers and thunderstorms will be possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a Marginal Risk for severe thunderstorms Sunday afternoon and evening across the southern Adirondacks into southern Vermont. There is a Marginal Risk for severe thunderstorms late Monday into Monday night across the southern Adirondacks and western Mohawk Valley. Elsewhere, isolated to scattered showers and thunderstorms will be possible each day Sunday through Tuesday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday and Monday.
In the hours before
Special weather statement, Aug 22, 7:44 AM EDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Albany NY
744 AM EDT Sat Aug 22 2020
NYZ039>041-043-049-050-053-054-083-084-VTZ013-014-221230-
Southern Fulton-Western Rensselaer-Eastern Schenectady-Northern
Washington-Eastern Rensselaer-Montgomery-Southern
Washington-Southeast Warren-Southern Saratoga-Northern
Saratoga-Western Windham-Bennington-
744 AM EDT Sat Aug 22 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
SCHENECTADY...CENTRAL SARATOGA...SOUTHEASTERN FULTON...SOUTHERN
WASHINGTON...EAST CENTRAL MONTGOMERY...NORTHERN
RENSSELAER...NORTHERN BENNINGTON AND WEST CENTRAL WINDHAM COUNTIES...
At 744 AM EDT, strong thunderstorms were clustered near Saratoga
Springs, moving southeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Clifton Park, Saratoga Springs, Glens Falls, Hudson Falls,
Mechanicville, Hoosick Falls, Arlington, Salem, Manchester,
Glenville, Milton, Ballston Spa, Shaftsbury, Fort Edward, Hartford,
Dorset, Cambridge, Greenwich, Hagaman and Round Lake.
This includes Interstate 87 between exits 8A and 17N.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4310 7290 4296 7312 4277 7359 4299 7424
4312 7400 4315 7378 4342 7358 4334 7325
4331 7324 4331 7313 4324 7285
TIME...MOT...LOC 1144Z 293DEG 33KT 4312 7366
JLVSpecial weather statement, Aug 22, 8:29 AM EDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Albany NY
829 AM EDT Sat Aug 22 2020
NYZ053-054-084-VTZ013-221300-
Western Rensselaer-Eastern Rensselaer-Southern Washington-Bennington-
829 AM EDT Sat Aug 22 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WASHINGTON...
NORTHEASTERN RENSSELAER AND SOUTHWESTERN BENNINGTON COUNTIES...
At 828 AM EDT, a strong thunderstorm was located 7 miles west of
Hoosick Falls, moving east at 40 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Bennington, Hoosick Falls, Pownal, Hoosick, Lee, Pittstown, White
Creek, North Bennington, Schaghticoke, Valley Falls, Woodford, Old
Bennington, White Creek Station, Schaghticoke Hill, Center White
Creek, Hoosick Junction, Paper Mill Village, Sodom, West Cambridge
and Post Corners.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4274 7316 4275 7326 4274 7327 4289 7365
4303 7349 4290 7303
TIME...MOT...LOC 1228Z 289DEG 34KT 4292 7351
JLVSpecial weather statement, Aug 22, 1:24 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Albany NY 124 PM EDT Sat Aug 22 2020 MAZ025-NYZ059>061-221800- Southern Berkshire-Eastern Columbia-Eastern Greene-Western Columbia- 124 PM EDT Sat Aug 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BERKSHIRE AND NORTHEASTERN COLUMBIA COUNTIES... At 124 PM EDT, a strong thunderstorm was located over Chatham, moving southeast at 45 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Great Barrington, Chatham, Lee, Valatie, Austerlitz, Kinderhook, Housatonic, Ghent, Stuyvesant, Stockbridge, West Stockbridge, Alford, Glendale, Otter Hook, North Hillsdale, Williamsville, Harlemville, North Egremont, Buckleyville and Risingdale. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4241 7384 4246 7376 4230 7318 4212 7335 TIME...MOT...LOC 1724Z 300DEG 40KT 4236 7365 JLV
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:20 AM EDT | Special Weather Statement | ALY | Fulton | 40 min |
| Aug 22, 7:05 AM EDT | Special Weather Statement | ALY | Fulton, Saratoga, Washington | 40 min |
| Aug 22, 7:44 AM EDT | Special Weather Statement | ALY | Saratoga, Washington | 46 min |
| Aug 22, 8:29 AM EDT | Special Weather Statement | ALY | Rensselaer | 31 min |
| Aug 22, 1:24 PM EDT | Special Weather Statement | ALY | Columbia | 36 min |
| Aug 22, 2:04 PM EDT | Special Weather Statement | ALY | Schenectady | 41 min |
| Aug 22, 2:33 PM EDT | Special Weather Statement | ALY | Columbia | 27 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2020Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.